It has been two weeks since the CDC ACIP committee voted to recommend the Pfizer COVID vaccine for children ages 5-11. In the time leading up to the vaccine recommendation there were red flags that raised concerns. Since the FDA EUA approval process and CDC’s ACIP recommendations, even more have become apparent. And now that the vaccines have begun to be administered, warning lights are flashing.
Convenient Solutions to Dangerous Adverse Events
Since the onset of the rollout, there have been reports of blood clots with all brands of the COVID vaccines. In April, the CDC and FDA issued a joint statement calling a “halt” to the Johnson and Johnson vaccine due to blood clots in recipients. In July, the first death due to blood clots related to the Moderna vaccine was acknowledged, the first mRNA vaccine to face a warning.
The Vaccine Adverse Event Reporting System currently shows 2,093 reports of stroke, 9,094 heart attacks, and 4,268 cases of thrombocytopenia. These conditions relate directly to blood clots.
In June, the FDA released a statement that it had approved the first oral blood thinner for children ages three months-twelve years. Previously, all blood thinners for children had to be administered in a medical facility as they required injection or IV solution. Since they weren’t needed frequently, this sufficed. This oral prescription would allow children to take the medication at home.
Myocarditis in young vaccine recipients has also gained a lot of attention. Young, healthy people from all over the world, including the US’s own military, have reported numerous cases of myocarditis, pericarditis, and heart attacks. Many countries have halted their vaccine programs for young people due to the questionable safety risk of the vaccines.
During the FDA’s VRBPAC meeting to authorize EUA status to the Pfizer vaccine, an 82-page meeting agenda stated:
The number of participants in the current clinical development program is too small to detect any potential risks of myocarditis associated with vaccination. Long-term safety of COVID-19 vaccine in participants 5 to <12 years of age will be studied in 5 post-authorization safety studies, including a 5-year follow-up study to evaluate long term sequelae of post-vaccination myocarditis/pericarditis.
According to VAERS, an additional 12,131 cases of myocarditis and pericarditis have been reported as well. This inflammation of the heart and the area surrounding the heart indicated tissue damage, frequently a heart attack. According to the same document, the children’s formulation was modified to include tromethamine (Tris) buffer, a blood acid reducer given to help stabilize people who’ve suffered a heart attack. It is unclear if this formulation change occurred before or after the clinical trials.
AFM and Guillain-Barre Syndrome
Since 2014, the CDC has been tracking Acute Flaccid Myelitis (AFM) in children. AFM is a rare, polio-like illness that causes paralysis and can lead to respiratory distress and intubation. AFM most commonly affects children between the months of August-November. In the fall of 2020, the CDC had issued a caution for parents and healthcare workers to be on the lookout for an increase in cases. This increase has happened every two years since 2014. There was not a surge in cases in 2020 as had previously been predicted. However, there have been a few cases in adults related to the COVID vaccines as indicated in a publication by the NIH:
The acute attack of transverse myelitis appeared within a week of COVID-19 vaccination, and deterioration occurred on the 12th day. This is consistent with previously reported post covid vaccine-related TM. National board in UK has received reports like 22 cases of myelitis following the Pfizer-BioNtech Vaccine and 72 cases after AstraZeneca. Whereas the VAERS CDC database reported so far total of 9 cases of transverse myelitis. The marked deterioration and recovery may be cause by the immune dysregulation triggered by the vaccination. Immune dysregulation may have triggered acute transverse myelitis which may be secondary to vaccination.
AFM isn’t the only neurological, paralysis-inducing concern regarding the COVID vaccines. There are 7,367 cases of paralysis reported to VAERS, 1,692 cases of Guillain-Barre Syndrome, and 10,981 cases of Bell’s Palsy. A Guillain-Barre Syndrome warning has been issued for the Johnson and Johnson vaccine.
MIS-V Now Recognized as an Adverse Event
Multisystem Inflammatory Syndrome (MIS) has been raised as a concern and a reason to vaccinate children. MIS is denoted as MIS-C in children, MIS-A in adults, and now MIS-V as due to vaccination. MIS-C had been originally recognized as a syndrome affecting children after COVID infection. This inflammatory condition can attack multiple systems at once and create a dangerous immune reaction.
In Israel, there have been ten cases of MIS-V reported. The BMJ has also recently published an article cautioning healthcare workers to address MIS-V in patients. MIS is still relatively new and being studied. As far as causes the article does state:
Theories of dysregulation of the immune system, cytokine storm and/or hyper-reactivity of the immune system due to a preceding asymptomatic or symptomatic COVID-19 infection have been suggested.
The concern listed in the article is that with an increase in children being vaccinated, there may be an increase in vaccine hesitancy with the increase in MIS-C/V. The article warns:
Temporal association of MIS is not same as causation and MIS-V entity, which may soon be increasingly reported in children, must be interpreted with caution. A misattribution of MIS to vaccination can lead to increased vaccine hesitancy and blunt the global COVID-19 vaccination drive. Thus, strict surveillance, detailed evaluation and laboratory investigations to rule out active or recent COVID-19 infection and potential other causes must be carried out in all patients before attributing it to MIS-V after COVID-19 vaccination.
Warning Lights Due to Human Error
Red flags aren’t limited to the formulation and reactions to the vaccine. Human error in administering the vaccine has been making headlines since the rollout for children began. The EUA approved dose for ages 5-11 is one-third that of the dose for people over age 12.
In Virginia, more than 100 youngsters were given the dose approved for those over age 12 in the first days of approval. The pharmacy attempted to dilute the over 12 formula to accommodate the approved lower dosage for the children.
This past Monday, in Maryland, 98 students at an elementary school were given an over-diluted dose. There will be an additional clinic provided for another shot.
In Antioch, California, 14 children received double the dose approved for their age at a clinic.
The CDC does have guidance and procedures in place for such errors.